Entering Study/Stopping Treatment/IL-2
Feb 22, 2004
I became HIV positive in 1998. At diagnosis my T-Cell count was 300. I waited a few months before starting any treatment due to the side effects I heard about. Today, I am undetectible and my T-cell count is 850. My doctor wants me to consider entering a study which will include stopping my current treatment and starting Interleukin-2. I've heard about drug resistance when stopping treatment. Any suggestions?
Response from Dr. Lee
The issues raised by your question are more complex than whether you may develop resistance when stopping your treatment. Certainly that is one of the risks you will be assuming if you choose to become a subject in a study. There are other risks as well. In this case a particular risk is in stimulating the immune system which has been infected with HIV which will generally increase the viral levels unless fully suppressive therapy is in place.
The debate in medicine about whether a doctor can serve two masters is growing as medical research moves further from the university settings and into the community. As patients we want our doctors to be our advocates and to attend first and foremost to our medical needs. However, investigators in clinical trials are studying therapy subjects, not patients. The decisions about care for the patient may at times be secondary to the requirements for subjects of the study. It may sound like simply semantics, but it is more than that.
In other words a doctor may have conflicted obligations if the study requirements compromise patient needs. This is particularly a problem when doctors are given financial incentives by the pharmaceutical companies to refer patients for trials, or to enroll patients for studies. Often the trials include more money for each patient a doctor enrolls (average is $1,500 per patient) and may increase for completed study patients.
A doctor who is an investigator wears two hats. One hat is that of a clinician who puts their patient needs first. The other hat is that of a researcher who puts the study first. All is well as long as there is no difference in the needs of the patient and study.
I had a discussion of this issue with a well-published clinical researcher who was discussing the military at lunch one day. He explained the difference between the commissioned officers (generals, etc.)who make the war plans and non-commissioned officers (sargents, etc.) who carry them out in the field of battle. He noted that the commissioned officers see the big picture and may order one group to a task that they know may have heavy casualties or may even decide to lose the battle in order to advance the cause with the goal of winning the war. They even speak of "acceptable losses". In contrast, the non-commissioned officers in the field with their troops are interested in completing the task, but may put a higher priority on protecting their individual troops.
Compare this scenerio to medical research. No one sets out to lose the battle or to lose subjects, the design of a study is to make each subject as safe as possible. However, the overall goal of the research is to advance knowledge, which at times may include some losses. For example, for a researcher it may be "acceptable" to have a 15% negative effect. That means that 15 people out of every 100 may have that negative effect. A clinician may want to protect their patient and withdraw them early if it appears they are one of the 15, but a researcher would want the subjects to complete the study in order to compare the more useful full study statistics.
Human subjects are sometimes being asked to simply provide limited information in a study, and at times are putting their lives on the line to help advance a scientific concept. I am not saying that any particular physician is unethical if they participate as an investigator in clinical trials. Sometimes it may be difficult to maintain an ethical balance wearing two hats and sometimes there may be no conflict at all. I am saying that anyone who decides to become a human subject should know which hat their doctor wears.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Tingling Lips Sign Of Seroconversion
- Itchy Red Spots After Oral Sex Sign Of HIV AIDS
- Night Sweats After Getting Head Sign Of HIV AIDS
- Painful Red Spots After Anal Fingering Worried I Have HIV
- Penis Discharge After Eating Sperm Worried I Have HIV
- Stinging Pain After Insertive Anal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.